Iowa, 2021

Hail and Damaging Winds in Iowa, August 24, 2021

August 24, 2021 · NWS DMX · 12 events in 6 counties and zones

A hot an humid air mass settled across the area with plenty of ambient instability available. As a complex of storms moved across Minnesota in the morning hours they put out an outflow boundary that moved into northern Iowa in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A hot an humid air mass settled across the area with plenty of ambient instability available. As a complex of storms moved across Minnesota in the morning hours they put out an outflow boundary that moved into northern Iowa in the early afternoon. This provided just enough lift within such an unstable environment to initiate two main clusters of thunderstorms, producing some small hail along with gusty winds that caused tree and minor structural damage in north central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 11:50 AM CST, 31 minutes earlier.

Area forecast discussion, Aug 24, 11:50 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1250 PM CDT Tue Aug 24 2021

...Updated Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 426 AM CDT Tue Aug 24 2021

Forecast highlights:

-Heat and humidity producing headlines today with an ongoing heat
threat in place much of the week across southern Iowa.
-Chances for thunderstorms remain in the forecast almost daily for
the next several days.  Highest threat in the north this week.

A warm and humid airmass has become established across much of Iowa
early this morning with temperatures holding in the mid to upper
70s.  A few stay showers passed through far northern Iowa early this
morning but the main activity is organizing across Minnesota with a
strengthening progressive system.  The bulk of this activity is
expected to remain north of the forecast area over the next several
hours, however a few storms may develop within the low level inflow
across far northern Iowa this morning. Otherwise, hot and humid
conditions are expected for much of southern into central Iowa
today. Evapotranspiration continues to add moisture into the low
levels with dewpoints in the mid to upper 70s expected.  Therefore,
heat index values of 100-110 are expected this afternoon across much
of the forecast area with the southern half reaching advisory
criteria.  Some expansion was needed in west central Iowa and added
counties in this area with 105 heat index values likely in Denison
and Carroll.

The tail end of the convective system in Minnesota may still edge
into the far north per a few CAMs although output remains
inconsistent.  It appears much of the area is capped into this
afternoon with little forcing, therefore much of today is expected
to be dry.  However, a weak shortwave arrives by this evening with
some minor forcing which is likely to be sufficient for some
convective development this evening in western Iowa.  Despite
impressive instability values, mid level flow remains around 15-
20kts limiting deeper convective shear and widespread
organization. However, given the instability some limited threat
still exists for a downburst or hail development with the initial
strong updrafts.

Boundary sinks into the north on Wednesday with movement back north
by the end of the week.  There remains decent uncertainty in the
outcome of the forecast during the week given the daily convection
producing outflow boundaries which impact subsequent convection-
therefore confidence in any given solution is low. The heat and
humidity appear likely to continue in at least the southern third
of Iowa through much of the work week and into the weekend before
some relief and additional heat headlines may be needed.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1241 PM CDT Tue Aug 24 2021

Strong to severe storm to possible impact MCW through 19z. Wind
gusts to 40-50 knots will be possible. Otherwise, looking at VFR
conditions for the other TAF sites with just some decent WAA this
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ044>050-057>062-
070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Aug 24, 2:10 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 AM CDT Tue Aug 24 2021

IAZ044>050-057>062-070>075-081>086-092>097-250815-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
310 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area today. Please visit
weather.gov/desmoines for more information.

Chances for storms will move through the state tonight. A few
strong to severe storms cannot be ruled out, with hail and wind
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms continue through the week and into the
weekend. A few strong to severe storms may be possible along with
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed in a few instances through the week.

IAZ004>007-015>017-023>028-033>039-250815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
310 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Chances for storms will move through the state tonight. A few
strong to severe storms cannot be ruled out, with hail and wind
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms continue through the week and into the
weekend. A few strong to severe storms may be possible along with
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed in a few instances through the week.

CURTIS

In the hours before

Special weather statement, Aug 24, 10:06 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1106 AM CDT Tue Aug 24 2021

IAZ004-005-015-241630-
Palo Alto IA-Kossuth IA-Emmet IA-
1106 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Emmet, western
Kossuth and northern Palo Alto Counties through 1130 AM CDT...

At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iowa Lake to near Emmetsburg. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Iowa Lake around 1110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9419 4302 9424 4313 9491 4350 9491
TIME...MOT...LOC 1606Z 273DEG 39KT 4353 9446 4314 9478

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Krull
Special weather statement, Aug 24, 10:30 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1130 AM CDT Tue Aug 24 2021

IAZ005-006-016-241715-
Kossuth IA-Winnebago IA-Hancock IA-
1130 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of Kossuth, northern
Hancock and Winnebago Counties through 1215 PM CDT...

At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 15 miles north of Algona, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Forest City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9350 4307 9351 4310 9441 4350 9439
TIME...MOT...LOC 1629Z 272DEG 49KT 4330 9419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, Aug 24, 11:07 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1207 PM CDT Tue Aug 24 2021

IAZ006-007-016-017-241815-
Cerro Gordo IA-Winnebago IA-Worth IA-Hancock IA-
1207 PM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of Worth, Hancock,
Cerro Gordo and eastern Winnebago Counties through 115 PM CDT...

At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, or 7 miles southwest of Forest City, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Garner around 1215 PM CDT.
  Clear Lake around 1225 PM CDT.

Other locations in the path of this storm include Mason City
Municipal Airport, Mason City and Nora Springs.

This includes Interstate 35 between mile markers 179 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4291 9303 4291 9397 4311 9397 4350 9364
      4350 9302
TIME...MOT...LOC 1707Z 270DEG 47KT 4318 9374

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Krull
Local storm report, Aug 24, 11:46 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1246 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND GST     BRITT                   43.10N 93.80W
08/24/2021  E50 MPH          HANCOCK            IA   LAW ENFORCEMENT

            SMALL BRANCHES OFF TREES, WITH ESTIMATED
            GUSTS BETWEEN 40-50MPH.

&&

AS

The radar

The Des Moines radar (KDMX), 117 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 24, 12:21 PM CST
Where
Franklin County, 0.69 mi S of Hampton Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
42.720, -93.230

Thunderstorm Wind, Butler

When
August 24, 12:42 PM CST
Where
Butler County, Dumont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.750, -92.970

Public estimated winds at 50 to 60 mph with pea sized hail.

Thunderstorm Wind, Black Hawk

When
August 24, 1:19 PM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.550, -92.400

Thunderstorm Wind, Black Hawk

When
August 24, 1:22 PM CST
Where
Black Hawk County, 1.72 mi SW of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.500, -92.470

Public estimated 60 mph winds.

Thunderstorm Wind, Black Hawk

When
August 24, 1:30 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.490, -92.350

Emergency Manager reported tree limbs and a few power lines downed. Ponding observed on area roadways.

Thunderstorm Wind, Bremer

When
August 24, 1:30 PM CST
Where
Bremer County, Readlyn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.700, -92.230

Crops flattened and trees down about 1 mile west of Readlyn.

Thunderstorm Wind, Bremer

When
August 24, 1:30 PM CST
Where
Bremer County, 2.13 mi NNE of Knittel
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.750, -92.260

Semi trailer turned over, bin blown into field, and bin roof blown off. Crops flattened and branches on houses. Time estimated by radar.

Thunderstorm Wind, Bremer

When
August 24, 1:38 PM CST
Where
Bremer County, 1.52 mi E of Horton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.850, -92.440

Trees down along highway 188. Time estimated by radar.

Thunderstorm Wind, Bremer

When
August 24, 1:40 PM CST
Where
Bremer County, 0.69 mi N of Tripoli
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.810, -92.250

Reports of trees downed and semi overturned in the Tripoli area.

Thunderstorm Wind, Story

When
August 24, 2:36 PM CST
Where
Story County, 0.86 mi NE of Story City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.190, -93.590

Large tree limbs broken and heavy wood pen shifted. Time estimated by radar.

Hail, Story

When
August 24, 2:38 PM CST
Where
Story County, 0.86 mi NE of Story City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.190, -93.590

Trained spotter reported nickel sized hail and sustained 30 mph winds.

Thunderstorm Wind, Marshall

When
August 24, 3:28 PM CST
Where
Marshall County, 2.56 mi W of Marietta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.080, -93.050

Off duty officers reported damage to their home including shingles off and trees down. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978526, 978527, 978528, 978529, 978531, 978532, 978533, 978534, 978535, 978536, 978537, 978538.